Ceftriaxone-induced neurotoxicity in a patient after pancreas-kidney transplantation

Hideharu Hagiya, Koji Miyawaki, Norihisa Yamamoto, Hisao Yoshida, Akihiro Kitagawa, Tadafumi Asaoka, Hidetoshi Eguchi, Yukihiro Akeda, Kazunori Tomono

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Ceftriaxone is a widely used third-generation cephalosporin showing advantageous pharmacokinetic properties and a broad antimicrobial spectrum. We herein report a case of ceftriaxone-induced neurotoxicity in a 56-year-old man on hemodialysis. Seven days after initiating high-dose ceftriaxone, the patient developed impaired consciousness along with facial myoclonus and sporadic phonation. The symptoms clearly disappeared shortly after withdrawal of the drug. Ceftriaxone is considered a safe antibiotic for patients with renal insufficiency, since it is excreted via both haptic and renal pathways. Physicians should note that antibiotic-associated encephalopathy may develop in patients administered ceftriaxone, especially in those complicated with renal dysfunction.

Original languageEnglish
Pages (from-to)3103-3107
Number of pages5
JournalInternal Medicine
Volume56
Issue number22
DOIs
Publication statusPublished - Jan 1 2017

Fingerprint

Pancreas Transplantation
Ceftriaxone
Kidney Transplantation
Anti-Bacterial Agents
Kidney
Phonation
Myoclonus
Brain Diseases
Cephalosporins
Consciousness
Renal Insufficiency
Renal Dialysis
Pharmacokinetics
Physicians
Pharmaceutical Preparations

All Science Journal Classification (ASJC) codes

  • Internal Medicine

Cite this

Hagiya, H., Miyawaki, K., Yamamoto, N., Yoshida, H., Kitagawa, A., Asaoka, T., ... Tomono, K. (2017). Ceftriaxone-induced neurotoxicity in a patient after pancreas-kidney transplantation. Internal Medicine, 56(22), 3103-3107. https://doi.org/10.2169/internalmedicine.8774-16

Ceftriaxone-induced neurotoxicity in a patient after pancreas-kidney transplantation. / Hagiya, Hideharu; Miyawaki, Koji; Yamamoto, Norihisa; Yoshida, Hisao; Kitagawa, Akihiro; Asaoka, Tadafumi; Eguchi, Hidetoshi; Akeda, Yukihiro; Tomono, Kazunori.

In: Internal Medicine, Vol. 56, No. 22, 01.01.2017, p. 3103-3107.

Research output: Contribution to journalArticle

Hagiya, H, Miyawaki, K, Yamamoto, N, Yoshida, H, Kitagawa, A, Asaoka, T, Eguchi, H, Akeda, Y & Tomono, K 2017, 'Ceftriaxone-induced neurotoxicity in a patient after pancreas-kidney transplantation', Internal Medicine, vol. 56, no. 22, pp. 3103-3107. https://doi.org/10.2169/internalmedicine.8774-16
Hagiya H, Miyawaki K, Yamamoto N, Yoshida H, Kitagawa A, Asaoka T et al. Ceftriaxone-induced neurotoxicity in a patient after pancreas-kidney transplantation. Internal Medicine. 2017 Jan 1;56(22):3103-3107. https://doi.org/10.2169/internalmedicine.8774-16
Hagiya, Hideharu ; Miyawaki, Koji ; Yamamoto, Norihisa ; Yoshida, Hisao ; Kitagawa, Akihiro ; Asaoka, Tadafumi ; Eguchi, Hidetoshi ; Akeda, Yukihiro ; Tomono, Kazunori. / Ceftriaxone-induced neurotoxicity in a patient after pancreas-kidney transplantation. In: Internal Medicine. 2017 ; Vol. 56, No. 22. pp. 3103-3107.
@article{5403e5d937844940840d5ff7b6cfec12,
title = "Ceftriaxone-induced neurotoxicity in a patient after pancreas-kidney transplantation",
abstract = "Ceftriaxone is a widely used third-generation cephalosporin showing advantageous pharmacokinetic properties and a broad antimicrobial spectrum. We herein report a case of ceftriaxone-induced neurotoxicity in a 56-year-old man on hemodialysis. Seven days after initiating high-dose ceftriaxone, the patient developed impaired consciousness along with facial myoclonus and sporadic phonation. The symptoms clearly disappeared shortly after withdrawal of the drug. Ceftriaxone is considered a safe antibiotic for patients with renal insufficiency, since it is excreted via both haptic and renal pathways. Physicians should note that antibiotic-associated encephalopathy may develop in patients administered ceftriaxone, especially in those complicated with renal dysfunction.",
author = "Hideharu Hagiya and Koji Miyawaki and Norihisa Yamamoto and Hisao Yoshida and Akihiro Kitagawa and Tadafumi Asaoka and Hidetoshi Eguchi and Yukihiro Akeda and Kazunori Tomono",
year = "2017",
month = "1",
day = "1",
doi = "10.2169/internalmedicine.8774-16",
language = "English",
volume = "56",
pages = "3103--3107",
journal = "Internal Medicine",
issn = "0918-2918",
publisher = "Japanese Society of Internal Medicine",
number = "22",

}

TY - JOUR

T1 - Ceftriaxone-induced neurotoxicity in a patient after pancreas-kidney transplantation

AU - Hagiya, Hideharu

AU - Miyawaki, Koji

AU - Yamamoto, Norihisa

AU - Yoshida, Hisao

AU - Kitagawa, Akihiro

AU - Asaoka, Tadafumi

AU - Eguchi, Hidetoshi

AU - Akeda, Yukihiro

AU - Tomono, Kazunori

PY - 2017/1/1

Y1 - 2017/1/1

N2 - Ceftriaxone is a widely used third-generation cephalosporin showing advantageous pharmacokinetic properties and a broad antimicrobial spectrum. We herein report a case of ceftriaxone-induced neurotoxicity in a 56-year-old man on hemodialysis. Seven days after initiating high-dose ceftriaxone, the patient developed impaired consciousness along with facial myoclonus and sporadic phonation. The symptoms clearly disappeared shortly after withdrawal of the drug. Ceftriaxone is considered a safe antibiotic for patients with renal insufficiency, since it is excreted via both haptic and renal pathways. Physicians should note that antibiotic-associated encephalopathy may develop in patients administered ceftriaxone, especially in those complicated with renal dysfunction.

AB - Ceftriaxone is a widely used third-generation cephalosporin showing advantageous pharmacokinetic properties and a broad antimicrobial spectrum. We herein report a case of ceftriaxone-induced neurotoxicity in a 56-year-old man on hemodialysis. Seven days after initiating high-dose ceftriaxone, the patient developed impaired consciousness along with facial myoclonus and sporadic phonation. The symptoms clearly disappeared shortly after withdrawal of the drug. Ceftriaxone is considered a safe antibiotic for patients with renal insufficiency, since it is excreted via both haptic and renal pathways. Physicians should note that antibiotic-associated encephalopathy may develop in patients administered ceftriaxone, especially in those complicated with renal dysfunction.

UR - http://www.scopus.com/inward/record.url?scp=85034273818&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85034273818&partnerID=8YFLogxK

U2 - 10.2169/internalmedicine.8774-16

DO - 10.2169/internalmedicine.8774-16

M3 - Article

C2 - 28943562

AN - SCOPUS:85034273818

VL - 56

SP - 3103

EP - 3107

JO - Internal Medicine

JF - Internal Medicine

SN - 0918-2918

IS - 22

ER -